The Health Risks of Abusing Sedatives/Tranquilizers
According to the prescribing information for these drugs, they are supposed to be used for short periods only. Because of their addictiveness, they should not be used for more than a few months at most because after that, stopping use can result in withdrawal symptoms that can be uncomfortable or downright dangerous.
For some people, all it would take to become addicted is a few weeks of abuse. But of course, a teen or young adult abusing this category of drug may not know anything about this warning. Here are some of the kinds of physical injury that can result from abusing sedatives or tranquilizers.
In the last couple of years, doctors have learned that benzodiazepines cause damage to the central part of the brain. Doctors kept seeing short-term memory loss among people taking this drug medically and began to consider it likely that the damage was coming from this brain damage. In fact, the central part of the brain appeared to atrophy. This deterioration also showed up as ataxia, or uncoordinated movements.
Some people coming off these drugs also suffered seizures that may be connected with this brain damage.
Some of the benzodiazepines are associated with a risk of liver damage and disease. Of course when a person is abusing this drug, he (or she) is taking a greater-than-recommended amount. This increases the risk of liver damage even further.
In a primary type of liver damage, bile is unable to flow from the gall bladder into the liver. This leads to jaundice, an enlarged liver, abdominal pain and fever. The damage can lead to hospitalization. Occasionally, this condition will result in liver failure.
A troubling and of course, ultimate risk to health is the possibility of suicide. When a person comes off these drugs or when the dosage is changed, the risk of suicide is higher. This greater risk was evidenced in the report of a stable sixty-two-year-old man whose benzodiazepine prescription was changed, who then stabbed himself several times on two separate occasions in the month that followed the change.
A study from Sweden showed that of 548 elderly drug-poisoning suicides over two decades, more than 300 involved a benzodiazepine as a sole or contributing cause of death.
And in 1985, a study pointed out an increase in self-harm among people taking triazolam (Halcion). In addition to suffering mental symptoms like paranoia, confusion and irritability, patients attempted or succeeded in causing the following types of self-harm:
- Tried to break own arm
- Deep neck cuts
- Cuts across wrist
- Banging of head and arm
- Jumped out in front of a car
Another person threw a chair at a child.
Benzodiazepines are known to cause respiratory depression. One of the biggest problems with their use is that they are frequently mixed with either alcohol or opiates - either heroin or painkillers. This mixture can slow the breathing down to the point that it stops.
If a person takes more of a benzodiazepine than he (or she) can handle, he can be found unresponsive, or suffering from amnesia, weakness and hallucinations. He may lapse into a coma. Breathing will be suppressed and blood pressure will drop. If a person already suffered from cardiopulmonary obstructive disease, risks from abusing benzodiazepines will magnified.
Effects on Pregnancy and Babies
When a mother has been taking benzodiazepines during pregnancy, the newborn may have difficulty feeding, may show signs of central nervous system depression and may be “floppy” - in other words, may have a dramatic lack of muscle tone. This can last up to two weeks but can persist longer if a mother is taking the drugs while nursing.
Pregnant women who abuse these drugs along with others (which is the normal pattern) increase their risk of birth defects. If an antidepressant is used while abusing benzodiazepines, there is a higher risk of cardiac abnormality in a newborn. One study showed a greater number of babies born with cleft palate or cleft lips when the mother had taken diazepam (Valium) during the first trimester.
A nursing mother who is taking a benzodiazepine can pass along enough of the drug to make the child lethargic. The infant may stop feeding and thus lose weight.
On the next page, we will report on the harm that can come from sleeping aids, drugs that many people consider harmless.